Do drugs used to treat rheumatoid arthritis impact wound healing of leg ulcers
Notes about answers
If you see something you feel is wrong, don’t criticise (that misses the point of Triple) courteously and supportively give a counter answer.
Answers given should be in good faith, but they should not be considered definitive, be critical.
We do not endorse or verify content posted by users.
Thanks for your response,
Thanks for your question,
- Responded 8 Aug 2019 · I tried this search in PubMed "Antirheumatic Agents/adverse effects"[Mesh] AND ("Wound Healing"[Mesh] OR "Leg Ulcer"[Mesh]) (http://bit.ly/2KkIYuQ) and got 195 results. Due to time pressures I was only able to look at results published after 2010. There were none that focused on leg ulcers and the closest we could find explored the effects of various RA interventions in the post-operative period and exploring would healing. These variously reported: “Perioperative use of biologic agents could lead to such complications as infection and delayed postoperative wound healing.”  “These findings suggest that the use of biological agents may not affect the incidence of postoperative adverse events related to wound healing and SSI.”  “Although it has been demonstrated that infection rates in patients treated with tocilizumab are by no means high, incidence of delayed wound healing was significantly higher in cases with surgical interventions such as foot and spinal surgeries.”  You may also be interested in “2017 American College of Rheumatology/American Association of Hip and Knee Surgeons Guideline for the Perioperative Management of Antirheumatic Medication in Patients With Rheumatic Diseases Undergoing Elective Total Hip or Total Knee Arthroplasty”  There are a number of studies exploring NSAIDs and wound healing. As NSAIDs are not specific to RA I mention it in passing. This paper, “Medications affecting healing: an evidence‐based analysis”, from 2017 was published in International Wound Journal . It reported on a prospective longitudinal study design, to investigate the impact of medication on healing times of the various wound types, including acute wounds and leg ulcers. There are others on the topic and I add this as an illustration. I had a look a quick look at three specific RA medications (sorry, no time to do any more): Abatacept: I looked at drugs.com  and the EMA’s EPAR  – this showed nothing relevant. Methotrexate: drugs.com  and an EMA EPAR  – the first reported ‘dermal ulcer’ as an adverse event and the EPAR reported “wound-healing impairment” was a rare undesirable effect. Rituximab: drugs.com  and EMA’s EPAR  - this showed nothing relevant. References 1) https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6578481/ 2) https://www.ncbi.nlm.nih.gov/pubmed/22354636 3) https://www.ncbi.nlm.nih.gov/pubmed/22684398 4) https://www.rheumatology.org/Portals/0/Files/ACR-AAHKS-Perioperative-Management-Guideline.pdf 5) https://onlinelibrary.wiley.com/doi/abs/10.1111/iwj.12809 6) https://www.drugs.com/ppa/abatacept.html 7) https://www.ema.europa.eu/en/documents/product-information/orencia-epar-product-information_en.pdf 8) https://www.drugs.com/ppa/methotrexate.html 9) https://www.ema.europa.eu/en/documents/product-information/nordimet-epar-product-information_en.pdf 10) https://www.drugs.com/ppa/rituximab.html 11) https://www.ema.europa.eu/en/documents/product-information/mabthera-epar-product-information_en.pdf Conflict of interest declaration: None
- Answer this question